The effectiveness of phenylbutazone (butazolidin,® 3,5-dioxo-l,2-diphenyl-4-n butylpyrazolidin) in the control of pain and inflammation in gout, rheumatoid arthritis and other disorders, has naturally resulted in its rapid acceptance as an anti-inflammatory agent. A number of side-effects resulting from its use have been observed. These include gastric irritation, skin rashes, fever, salt and water retention, and some degree of bone marrow depression. Despite its structural similarity to aminopyrine, no serious agranulocytosis has previously been reported. This complication has been recently observed and constituted the basis for the present case report.
REPORT OF CASE
E. S., a 43-year-old single white woman, had been followed at the Presbyterian Hospital since 1944, at which time she had early rheumatoid arthritis of three months' duration. In spite of a variety of therapeutic regimens, the disease continued to be active, and her status had progressed to the category of stage 3, class 3, of the classification
Hinz C, Lamont-Havers RW, Cominsky B, Gaines LM. AGRANULOCYTOSIS FOLLOWING USE OF PHENYLBUTAZONE (BUTAZOLIDIN®): REPORT OF A CASE. JAMA. 1953;151(1):38–39. doi:10.1001/jama.1953.02940010040009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: